Hear from Kate, a community stoma care nurse.
Diarrhoea is one of the most common side effects of chemotherapy. This is because the strength and type of drugs used in the chemotherapy can irritate the lining of the gut. The degree of diarrhoea is different for everybody and varies depending on the type of chemotherapy treatment you are having.
If you do get diarrhoea you will notice the output from your stoma will be more watery in consistency and you will need to empty or change your pouch more often.
If you have an ileostomy, the normal output is usually described as a thick porridge-like consistency and on average the pouch would be emptied 4 or 5 times a day.
If you have a colostomy the normal output is usually described as a soft formed or thick output and on average the pouch would be changed once or twice a day. If you are wearing a closed pouch, it would be advisable to wear a drainable pouch to avoid having to change it more often, this will make the emptying of your pouch much easier while you have diarrhoea.
If you experience persistent diarrhoea, it may reduce the chance of some nutrients from your food being absorbed and you could get symptoms of dehydration. It is really important to discuss diarrhoea and increases in your output with the nurses and doctors at your oncology unit. They may prescribe anti-diarrhoeal medication such as Loperamide. This medication will help to slow down your gut and reduce diarrhoea. It will hopefully give your gut time to absorb fluids and thicken your output. It is very important to take your prescribed dose 30 minutes before meals for optimum effect.
It’s important not to become overwhelmed by these potential side effects of chemotherapy. Everybody is different and not everyone will experience the same side effects. Help will always be at hand from your stoma nurse, colorectal cancer nurse, oncology nurse and doctors and your GP. Do report side effects and issues and avail of the helping hand.